Britta’s Book at a Glance: Chapter 10, Hands & Feet

Some of the most common side effects to occur when you’re going through chemotherapy are those that affect your hands and feet. These can be particularly problematic because we use our hands and feet all day long, so any pain or discomfort becomes super noticeable.

My dad had an extreme case of a side effect called “hand and foot syndrome.” I came home from New York to see him and he was lying in bed, watching television, with his hands elevated as if he had some type of goo on them and couldn’t touch anything. As I walked closer, I saw that they were red and inflamed. The doctors hadn’t told him how to treat the symptoms, so he was just suffering with them.

That moment made me sad and angry. I was sad because of the pain he was feeling, and angry because no one was doing anything about it. I later learned that there are techniques that can help relieve the discomfort of hand and foot syndrome, and I’ve included these in chapter 10 of my book, When Cancer Hits. In this chapter, you’ll also find solutions to many of the other common side effects of the hands and feet.

Hand and Foot Syndrome

This condition develops when some of the chemo drugs lead out of the small blood vessels in the palms of the hands and soles of the feet, resulting in redness (like a sunburn), pain, tenderness, numbness and tingling, and sometimes peeling. In chapter 10, I tell you first, what steps to take to avoid this syndrome, and second, what home remedies work if you do get it.

Edema and Swelling

This is the one of the common side effects to hit the hands and feet. It usually is caused by steroids or other drugs used in treating cancer, which can create fluid retention. Your hands and feet may feel tighter or larger than usual, and your shoes and/or rings may not fit as well as usual. Chapter 10 gives you solutions, and tells you the one type of food you want to be sure to avoid.

Neuropathy

If you can’t feel your fingers and toes, or if you have trouble buttoning your shirt, opening doors, or picking up things, you may have neuropathy, which is a form of nerve damage. Certain chemotherapy medications can damage the nerves in the peripheral parts of the body, such as the hands and feet. I give you some tips, like which vitamin and mineral supplements may help reduce nerve damage, as well as tips to cope if you do end up with this side effects—even tips to help you sleep more comfortably.

Nail Care

Chemotherapy attacks the fast-growing cells in the body, including those that are responsible for nail growth. As a result, your nails may become discolored, grooved, and brittle, and may sometimes break off prematurely. I give you some great tips in this chapter for improving your odds of avoiding this side effect, and let you know what types of vitamins and lotions may help.

If you end up with discolored nails and want to cover them up, you’ll find information in this chapter about safe cover-ups that protect you from possible infection. Should you get a manicure or pedicure during treatment? I answer that question as well.

Care for your hands and feet is probably not something you thought about when you were first diagnosed. Most of us think about losing our hair, but side effects that attack precious fingers and toes can be even more problematic. Learn how to start safe self-care from the beginning, and you’re likely to get through treatment much more easily.

(When Cancer Hits is available now—click here.)

Did you have side effects on your hands and feet during cancer treatments? How did you cope? Have you read Britta’s book? Please share your thoughts.

LymphomaInfo Social